Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Albuquerque, NM

April 29, 2018Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 29, 2018, 3:44 PM MDT for Curry County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 3:44 PM MDT (21:44 UTC)
Expired
Apr 29, 2018, 4:30 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 47 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS55 KABQ 292144
SVRABQ
NMC009-292230-
/O.NEW.KABQ.SV.W.0004.180429T2144Z-180429T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
344 PM MDT SUN APR 29 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Curry County in east central New Mexico...

* Until 430 PM MDT.

* At 343 PM MDT, a severe thunderstorm was located near Bellview, or
  23 miles west of Friona, moving northeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Broadview and Bellview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3460 10316 3477 10329 3496 10306 3495 10304
      3466 10304
TIME...MOT...LOC 2143Z 233DEG 12KT 3476 10312 

HAIL...1.75IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
033 
WWUS55 KABQ 292213
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
413 PM MDT SUN APR 29 2018

NMC009-292230-
/O.CON.KABQ.SV.W.0004.000000T0000Z-180429T2230Z/
Curry-
413 PM MDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL CURRY COUNTY...

At 413 PM MDT, a severe thunderstorm was located near Bellview, or 20
miles northwest of Friona, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3461 10314 3473 10325 3490 10304 3466 10304
TIME...MOT...LOC 2213Z 226DEG 11KT 3480 10302 

HAIL...0.75IN
WIND...60MPH
 
$$

Guyer
918 
WWUS55 KABQ 292226
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
426 PM MDT SUN APR 29 2018

NMC009-292236-
/O.EXP.KABQ.SV.W.0004.000000T0000Z-180429T2230Z/
Curry-
426 PM MDT SUN APR 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CURRY COUNTY WILL
EXPIRE AT 430 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3461 10314 3473 10325 3490 10304 3466 10304
TIME...MOT...LOC 2226Z 233DEG 12KT 3481 10300 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:26 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 29, 2:26 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
226 PM MDT Sun Apr 29 2018

.SYNOPSIS...
Sharp trough moving into the Great Basin tonight will lift northeast
Monday, sweeping most of the moisture out of NM. The next storm will
organize over the southern Great Basin Monday night and Tuesday
before lifting northeast Wednesday, with the trough axis crossing NM
Thursday. A pretty good swath of precipitation should impact western
and north central areas Tuesday night through Wednesday night,
diminishing over northern areas Thursday. Huge differences in the
long range models as to what happens next weekend. GFS has a storm
passing to our south while the ECMWF and CMC have weak ridging.

&&

.DISCUSSION...
Showers and thunderstorms fighting hard to develop over the eastern
plains from Capulin to Roy. Santa Rosa, western De Baca to Roswell.
The farther east they go the stronger they will be, with a few storms
possibly going severe close to the TX border late this afternoon and
early this evening. West and central areas will be dry and comfortably
cool tonight.

A dry, breezy to windy and mild day Monday, setting the stage for
fire weather concerns across central and eastern areas. Winds will
reach advisory levels in the northeast.

A closed low will form over Utah Monday, organizing and deepening as
it heads south to near or west of Las Vegas, NV by late Tuesday. It
will lift northeast and weaken Wednesday, with a trough crossing NM
Thursday. West through north central regions of NM will be favored
for convection starting Tuesday night, and continuing into Thursday.
Temperatures will gradually lower from Tuesday through Thursday.
Breezy to windy conditions in central and eastern areas will mean
more fire weather concerns through Thursday.

Friday will be dry and warmer. Then the models diverge on next
weekends forecast. The GFS develops a big closed low over Baja CA
Saturday, drawing moisture north ahead of it, which results in decent
precipitation over the west and south central through the weekend.
The ECMWF and CMC have a ridge over the state, although the CMC has
a decent amount of QPF from return flow moisture by Sunday over the
west. Cut back on the Superblend POPs Saturday into early next week,
which seemed to favor the GFS and not factor in the dry ECMWF.

CHJ

&&

.FIRE WEATHER...

...RED FLAG WARNING MONDAY AFTERNOON OVER MUCH OF WESTERN AND
CENTRAL NEW MEXICO...
...FIRE WEATHER WATCH TUESDAY OVER MUCH OF THE AREA...

The critical fire weather pattern remains in place with fire growth
highly likely through Wednesday. SW winds have already strengthened
over western NM reaching advisory at Gallup, with very high MixHgts
present over the entire state. A line of convection has begun just
east of the ctrl mtn chain where dry ltg and gusty erratic downburst
winds will be the main concern through this evening. Convective
tstorms will individually move to NE with the line of storms itself
shifting east into TX by this evening.

The dry-line shifts east Monday with critical fire weather expanding
over eastern NM. MixHgts remain very high with ventrates also
remaining excellent. Haines6 will also be present over much the
state tomorrow, with MinRH likely dipping below 10% state wide
except atop the northern mtn peaks. SW winds will also expand east
with the strongest sustained winds 25-30kts across the NE plains of
NM.

By Tuesday, an upper low moving over the lower CO river basin
will bring another windy day across much of the state. The one
limiting factor for higher wind speeds will be high cloud cover
moving over the state limiting mixing. Regardless, critical fire
weather conditions are expected across much eastern and central NM
again Tuesday afternoon. The west will likely see an hour or two of
critical Tuesday afternoon as well. Another round of critical is
likely across the east Wednesday as the low begins to open up over
AZ. Some wetting precip is also likely across western and
northwestern NM Wednesday with chances for showers lingering through
Thursday across the northern mtns.

Long range, the forecast becomes very unclear with model divergence
very high. The GFS closes off a new low over the Baja spinning up
beneficial Gulf moisture into NM, while the ECMWF does not and we
stay dry into next weekend. So stay tuned as the forecast evolves
beyond Thursday.

24

&&

.AVIATION...
18Z TAF CYCLE
Winds are picking up and will peak at around 20-30kts for most
locations with gusts up to 40kts possible this afternoon. Areas of
BLDU could reduce visibilities at times for western locations,
including KGUP, KFMN, KGNT this afternoon.Sct cumulus field has
already begun building over the central mtn chain with a few
lightning strikes already observed in the cluster moving off the
Sacramento's. Sct tstorms are expected across the east, potentially
bringing strong downburst winds to KROW, KCVS, and KCVN this
afternoon and early evening. Convection should move off into TX
entirely by 03-06Z. South winds remain strong across the east
overnight into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  72  42  70 /   0   0   5   5
Dulce...........................  39  67  38  67 /   0   0   5  10
Cuba............................  40  67  38  67 /   0   0   0   0
Gallup..........................  38  71  34  68 /   0   0   0   5
El Morro........................  38  66  35  64 /   0   0   0  10
Grants..........................  39  71  35  69 /   0   0   0   0
Quemado.........................  38  69  38  64 /   0   0   0   0
Glenwood........................  44  77  44  74 /   0   0   0   0
Chama...........................  35  62  30  61 /   0   0   5   5
Los Alamos......................  45  68  44  67 /   0   0   0   0
Pecos...........................  43  67  41  66 /   0   0   0   0
Cerro/Questa....................  39  64  34  64 /   5   0   0   0
Red River.......................  36  54  31  54 /   0   0   0   0
Angel Fire......................  32  62  26  62 /   0   0   0   0
Taos............................  37  70  33  70 /   0   0   0   0
Mora............................  41  66  37  66 /   0   0   0   0
Espanola........................  44  74  44  73 /   0   0   0   0
Santa Fe........................  44  68  43  67 /   0   0   0   0
Santa Fe Airport................  41  72  41  71 /   0   0   0   0
Albuquerque Foothills...........  47  76  48  74 /   0   0   0   0
Albuquerque Heights.............  50  77  50  75 /   0   0   0   0
Albuquerque Valley..............  46  79  45  77 /   0   0   0   0
Albuquerque West Mesa...........  49  78  47  76 /   0   0   0   0
Los Lunas.......................  40  80  40  77 /   0   0   0   0
Rio Rancho......................  48  78  48  76 /   0   0   0   0
Socorro.........................  50  82  50  78 /   0   0   0   0
Sandia Park/Cedar Crest.........  44  71  46  69 /   0   0   0   0
Tijeras.........................  41  74  42  71 /   0   0   0   0
Moriarty/Estancia...............  36  76  37  74 /   0   0   0   0
Clines Corners..................  40  71  38  69 /   0   0   0   0
Gran Quivira....................  43  74  44  71 /   0   0   0   0
Carrizozo.......................  49  76  50  73 /   0   0   0   0
Ruidoso.........................  44  72  44  69 /   0   0   0   0
Capulin.........................  42  73  37  73 /   5   0   0   5
Raton...........................  39  76  35  76 /   5   0   0   5
Springer........................  39  76  36  75 /   5   0   0   0
Las Vegas.......................  42  71  38  69 /   0   0   0   0
Clayton.........................  49  80  46  78 /  10   5   5   5
Roy.............................  46  75  43  74 /  10   0   0   0
Conchas.........................  49  81  48  82 /   5   0   0   0
Santa Rosa......................  45  80  45  78 /   5   0   0   0
Tucumcari.......................  53  86  50  85 /  20   0   0   0
Clovis..........................  52  83  49  82 /  30   5   5   5
Portales........................  52  83  50  83 /  30   5   5   5
Fort Sumner.....................  51  84  50  82 /  10   0   0   0
Roswell.........................  51  89  50  86 /  10   0   0   5
Picacho.........................  50  80  49  78 /   5   0   0   0
Elk.............................  47  79  48  74 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-103-105>107-109.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ103>109.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ502-505-527-530.

&&

40/24
Hazardous weather outlook, Apr 29, 3:12 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Sun Apr 29 2018

NMZ501>540-301130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Sun Apr 29 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible near the Texas border
this afternoon and evening, with large hail and damaging winds being
the primary threats.

A red flag warning is in effect this afternoon and early evening for
much of central New Mexico where low relative humidity values
combined with strong south winds will create critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are possible Monday afternoon and
early evening across a larger portion of central and northern New
Mexico, with windier conditions forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Apr 29, 3:18 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             CLOVIS                  34.41N 103.20W
04/29/2018  M0.88 INCH       CURRY              NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ201800600

TRM
Local storm report, Apr 29, 3:22 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             CLOVIS                  34.41N 103.20W
04/29/2018  M0.75 INCH       CURRY              NM   PUBLIC

&&

EVENT NUMBER ABQ201800601

TRM
Special weather statement, Apr 29, 3:23 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
323 PM MDT SUN APR 29 2018

NMZ533-534-292200-
Guadalupe County-Quay County-
323 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL QUAY AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Newkirk, or 29 miles southwest of Tucumcari,
moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Montoya.

This includes Interstate 40 between Mile Markers 308 and 322.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3481 10417 3496 10430 3521 10395 3498 10379
TIME...MOT...LOC 2122Z 233DEG 32KT 3494 10416

40
Local storm report, Apr 29, 3:27 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             CLOVIS                  34.41N 103.20W
04/29/2018  M1.00 INCH       CURRY              NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ201800602

TRM
Local storm report, Apr 29, 3:32 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CLOVIS                  34.41N 103.20W
04/29/2018  M1.00 INCH       CURRY              NM   PUBLIC

&&

EVENT NUMBER ABQ201800603

TRM
Special weather statement, Apr 29, 3:35 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT SUN APR 29 2018

NMZ537-292200-
De Baca County-
335 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA COUNTY UNTIL
400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mesa, or 38 miles southwest of Fort Sumner, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern De
Baca County.

This includes Highway 285 between Mile Markers 157 and 167.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3409 10438 3401 10477 3404 10479 3408 10479
      3409 10482 3414 10485 3434 10454
TIME...MOT...LOC 2135Z 244DEG 16KT 3410 10473

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:14 PM MDTWind AdvisoryABQ6 hr
Apr 29, 2:25 PM MDTFire Weather WatchABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more24 hr
Apr 29, 2:25 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Sandoval and 5 more30 hr
Apr 29, 2:57 PM MDTSevere Thunderstorm WarningABQCurry48 min
Apr 29, 3:18 PM MDTSevere Thunderstorm WarningABQCurry42 min
Apr 29, 3:23 PM MDTSpecial Weather StatementABQQuay37 min
Apr 29, 3:35 PM MDTSpecial Weather StatementABQDe Baca25 min
Apr 29, 3:42 PM MDTAreal Flood AdvisoryABQCurry93 min
Apr 29, 3:56 PM MDTSevere Thunderstorm WarningABQCurry64 min
Apr 29, 3:59 PM MDTSpecial Weather StatementABQQuay31 min
Apr 29, 4:23 PM MDTSpecial Weather StatementABQDe Baca37 min
Apr 29, 4:36 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay, Roosevelt22 min
Apr 29, 4:43 PM MDTSpecial Weather StatementABQChaves32 min
Apr 29, 4:53 PM MDTSpecial Weather StatementABQQuay37 min
Apr 29, 5:29 PM MDTSpecial Weather StatementABQCurry16 min
Apr 29, 5:45 PM MDTSpecial Weather StatementABQCurry15 min
Apr 29, 5:48 PM MDTSevere Thunderstorm WarningABQRoosevelt31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.